Patients receive blood thinners (anticoagulants) to treat or prevent blood clots. The most commonly used intravenous anticoagulant is heparin. This Cardiology Patient Page focuses on heparin-induced thrombocytopenia (HIT), a complication of heparin therapy. This complication of heparin is often confusing because in HIT, heparin does the opposite of what it is supposed to do:,It forms rather than prevents new blood clots.
Ordinarily, heparin prevents clotting and does not affect the platelets, components of the blood that help form blood clots. Triggered by the immune system in response to heparin, HIT causes a low platelet count (thrombocytopenia). Two distinct types of HIT can occur: nonimmune and immune-mediated. Nonimmune HIT, which occurs most frequently, is characterized by a mild decrease in the platelet count and is not harmful. The second type, immune-mediated HIT, occurs much less frequently but is dangerous. Immune-mediated HIT causes much lower platelet counts. Paradoxically, despite a very low platelet count, patients who suffer from HIT are at risk for major clotting problems.
Image credits: Kanchana Chansung
Post a Comment